Newton’s method over global height fields
Journal de théorie des nombres de Bordeaux, Volume 26 (2014) no. 2, pp. 347-362.

For any field K equipped with a set of pairwise inequivalent absolute values satisfying a product formula, we completely describe the conditions under which Newton’s method applied to a squarefree polynomial fKx will succeed in finding some root of f in the v-adic topology for infinitely many places v of K. Furthermore, we show that if K is a finite extension of the rationals or of the rational function field over a finite field, then the Newton approximation sequence fails to converge v-adically for a positive density of places v.

Pour tout corps K muni d’un ensemble de valeurs absolues satisfaisant la formule du produit, nous décrivons complètement les conditions pour que la méthode de Newton, appliquée à un polynôme fKx sans facteur carré, parvienne à trouver une racine dans le complété v-adique pour une infinité de valeurs absolues v de K. De plus, nous montrons que si K est un corps global, la suite d’approximation de Newton ne converge pas v-adiquement pour une partie de densité positive de v.

DOI: 10.5802/jtnb.870
Classification: 37P05, 37P15
Keywords: Arithmetic Dynamics, Global Height Field, Newton’s Method, Density
Xander Faber 1; Adam Towsley 2

1 Department of Mathematics University of Hawaii Honolulu, HI
2 Department of Mathematics CUNY Graduate Center New York, NY
     author = {Xander Faber and Adam Towsley},
     title = {Newton{\textquoteright}s method over global height fields},
     journal = {Journal de th\'eorie des nombres de Bordeaux},
     pages = {347--362},
     publisher = {Soci\'et\'e Arithm\'etique de Bordeaux},
     volume = {26},
     number = {2},
     year = {2014},
     doi = {10.5802/jtnb.870},
     mrnumber = {3320483},
     language = {en},
     url = {}
AU  - Xander Faber
AU  - Adam Towsley
TI  - Newton’s method over global height fields
JO  - Journal de théorie des nombres de Bordeaux
PY  - 2014
SP  - 347
EP  - 362
VL  - 26
IS  - 2
PB  - Société Arithmétique de Bordeaux
UR  -
DO  - 10.5802/jtnb.870
LA  - en
ID  - JTNB_2014__26_2_347_0
ER  - 
%0 Journal Article
%A Xander Faber
%A Adam Towsley
%T Newton’s method over global height fields
%J Journal de théorie des nombres de Bordeaux
%D 2014
%P 347-362
%V 26
%N 2
%I Société Arithmétique de Bordeaux
%R 10.5802/jtnb.870
%G en
%F JTNB_2014__26_2_347_0
Xander Faber; Adam Towsley. Newton’s method over global height fields. Journal de théorie des nombres de Bordeaux, Volume 26 (2014) no. 2, pp. 347-362. doi : 10.5802/jtnb.870.

[1] M. Baker, A finiteness theorem for canonical heights attached to rational maps over function fields, J. Reine Angew. Math., 626, (2009), 205–233. | MR | Zbl

[2] R. Benedetto, D. Ghioca, B. Hutz, P. Kurlberg, T. Scanlon, and T. Tucker, Periods of rational maps modulo primes, Mathematische Annalen, doi:10.1007/s00208-012-0799-8, (2012), 1–24. | MR

[3] E. Bombieri and W. Gubler, Heights in Diophantine geometry, New Mathematical Monographs, 4, Cambridge University Press, Cambridge, (2006). | MR | Zbl

[4] G. S. Call and J. H. Silverman, Canonical heights on varieties with morphisms, Compositio Math., 89,2 (1993), 163–205. | Numdam | MR | Zbl

[5] P. Corvaja and U. Zannier, Arithmetic on infinite extensions of function fields Boll. Un. Mat. Ital. B (7), 11, 4, (1997), 1021–1038. | MR | Zbl

[6] X. Faber and A. Granville, Prime factors of dynamical sequences J. Reine Angew. Math., 661, (2011), 189–214. | MR | Zbl

[7] X. Faber and J. F. Voloch, On the number of places of convergence for Newton’s method over number fields, J. Théor. Nombres Bordeaux, 23,2, (2011), 387–401. | Numdam | MR | Zbl

[8] S. Lang, Diophantine geometry, Interscience Tracts in Pure and Applied Mathematics, 11, Interscience Publishers (a division of John Wiley & Sons), New York-London, (1962). | MR | Zbl

[9] K. Nishizawa and M. Fujimura Families of rational maps and convergence basins of Newton’s method, Proc. Japan Acad. Ser. A Math. Sci., 68, 6, (1992), 143–147. | MR | Zbl

[10] J. H. Silverman and J. F. Voloch, A local-global criterion for dynamics on 1 , Acta Arith., 137, 3, (2009), 285–294. | EuDML | MR | Zbl

[11] A. Towsley, A Hasse principle for periodic points, Int. J. Number Theory, 9, 8 (2013), 2053–2068. | MR | Zbl

Cited by Sources: